For one reason or another, you’ve been prescribed propranolol. My reason for being on it is to control my essential tremor, so far so good. I am happy to report sitting still is a lot easier and drinking from a glass is much easier, almost normal again.
Disclaimer: I am not a doctor, always speak with your doctor first and never trust Dr. Google.
You may be on it for high blood pressure, anxiety, irregular heart rate, and even migraine prevention. I’m sure there are more reasons and illnesses because this is a versatile drug. It also comes with a lot of warnings and side-effects. So much so that your pharmacist insisted on “counseling” you before you could leave with it. Mine did, especially because mine is time release.
Whatever dosage you take, and whether it is time released or not you may be experiencing some things.
- Overwhelming exhaustion
- Dry eyes
- Noticeably slower heart rate
- Feeling colder than normal, especially in the hands and feet
These are normal, and ease up after a couple of weeks of being on it.
I am about 15 days into taking this, just past the two-week mark. The first week I didn’t want to do anything but sleep and could only stomach bread. I got through it though, and it got better every day.
If you are experiencing nausea read this article about drug-induced nausea, it may be of some help.
During my first week on it, I went to see my GP and my blood pressure was so low the electronic blood pressure cuff erred twice before it read out 103/70. Low, I know. My pressure is usually around 120/85 ish or so, naturally low to begin with.
Here are some tips to help you get through these hard times you’re probably experiencing right now, I learned them the hard way.
- Be careful when you stand up. Always be holding onto something for a couple of seconds after standing, when the dizziness is gone you’ll be ok.
- Don’t drink too much caffeine to try to counteract the tiredness you feel. It’s only going to aggravate and exasperate your exhaustion in a different way. That calm feeling you have will turn into a heart-pounding along with that overwhelming exhaustion. And as soon as that caffeine is out of your system, you’re going to feel like you have a hangover. It’s ok to have your normal amount, but don’t overdo it.
- Plan ahead for nausea, everywhere you go is going to feel a lot more bumpy than usual. You’re going to be more sensitive to nausea triggers.
- Plan for naps. Your body needs the extra sleep right now, and fighting it can make you feel worse. A nap will help, even if you can’t fall asleep just relax for a good hour or so.
- DON’T DRINK A LOT. Feeling better? That’s not a signal to go out and drink, stick to one or two drinks and no more. Trust me, you’ll still feel the buzz but overdoing it can cause some terrible issues.
If you’re taking the extended release version try taking it at night (unless your doctor has said otherwise). I take mine at night because no matter what I can’t fight the initial wave of exhaustion, which just leads to sleep. I would be useless in the day if I took mine in the morning. So I just take it with my evening medications.
Never skip a dose. This speaks for itself, your body will freak out if you forget it. Always follow the instructions given by your physician, never stray. Keep the information packet stapled to the little baggie they give you at the pharmacy, use it as a reference point.
Most of all, remember that your doctor put you on this drug for a good reason. It gets better so play it safe, keep an eye on your side-effects and plan ahead if you’re just starting it. Don’t let the side-effects scare you unless you get some of the bad ones. Those are listed on your information packet.
Stay calm and stay in communication with your physician, you’re going to get through it.